Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 98, NWS Pittsburgh, PA

June 4, 20114 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 4, 2011, 8:41 PM EDT for 4 counties in Ohio. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2011, 8:41 PM EDT (00:41 UTC)
Expired
Jun 4, 2011, 9:45 PM EDT
In force
64 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Guernsey County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 105 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 6:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS51 KPBZ 050041
SVRPBZ
OHC019-059-067-157-050145-
/O.NEW.KPBZ.SV.W.0098.110605T0041Z-110605T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GUERNSEY COUNTY IN EAST CENTRAL OHIO...
  WESTERN HARRISON COUNTY IN EAST CENTRAL OHIO...
  TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...
  SOUTHWESTERN CARROLL COUNTY IN EAST CENTRAL OHIO...

* UNTIL 945 PM EDT

* AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STRASBURG...MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  BOLIVAR...            STRASBURG...          SUGARCREEK...
  MINERAL CITY...       DOVER...              NEW PHILADELPHIA...
  STONE CREEK...        DELLROY...            SHERRODSVILLE...
  GNADENHUTTEN...       UHRICHSVILLE...       DENNISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY
MORNING FOR EAST CENTRAL OHIO AND SOUTHWESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 4051 8166 4063 8166 4064 8165 4065 8158
      4066 8135 4065 8123 4024 8106 4017 8141
      4045 8167 4050 8167
TIME...MOT...LOC 0042Z 323DEG 17KT 4061 8153

$$
1 follow-up statement
774 
WWUS51 KPBZ 050121
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 PM EDT SAT JUN 4 2011

OHC019-050131-
/O.CAN.KPBZ.SV.W.0098.000000T0000Z-110605T0145Z/
CARROLL OH-
921 PM EDT SAT JUN 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY
MORNING FOR EAST CENTRAL OHIO AND SOUTHWESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

LAT...LON 4051 8166 4063 8166 4064 8165 4065 8158
      4066 8135 4064 8139 4022 8115 4022 8117
      4020 8124 4021 8125 4017 8140 4021 8144
      4045 8167 4050 8167
TIME...MOT...LOC 0121Z 325DEG 20KT 4023 8127

$$

OHC059-067-157-050145-
/O.CON.KPBZ.SV.W.0098.000000T0000Z-110605T0145Z/
GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
921 PM EDT SAT JUN 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR TUSCARAWAS...HARRISON AND GUERNSEY COUNTIES...

AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TIPPECANOE...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  UHRICHSVILLE...       TIPPECANOE...         SUGARCREEK...
  STRASBURG...          STONE CREEK...        NEW PHILADELPHIA...
  GNADENHUTTEN...       GILMORE...            DOVER...
  DENNISON...           BOLIVAR...            CLENDENING...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SUNDAY
MORNING FOR EAST CENTRAL OHIO AND SOUTHWESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

LAT...LON 4051 8166 4063 8166 4064 8165 4065 8158
      4066 8135 4064 8139 4022 8115 4022 8117
      4020 8124 4021 8125 4017 8140 4021 8144
      4045 8167 4050 8167
TIME...MOT...LOC 0121Z 325DEG 20KT 4023 8127

$$

WOODRUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:36 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 4, 4:36 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SAT JUN 4 2011

.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS...SOME
OF WHICH COULD BE SEVERE. RAIN WILL MOVE SOUTH OF THE AREA BY SUNDAY
AFTERNOON...WITH DRY CONDITIONS EXPECTED INTO TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATE TO REDUCE POPS IN THE SOUTHEAST COUNTIES FOR EARLY THIS
EVENING. A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
DURING THE EVENING HOURS. CONSIDERING THE TIMING OF THE
FRONT...THERE MAY NOT BE AS GREAT OF A CHANCE FOR SEVERE WEATHER
DUE TO DIMINISHING INSTABILITY. HOWEVER...AREAS NORTH AND WEST OF
A LINE FROM ZANESVILLE TO BEAVER AND FRANKLIN REMAIN IN THE SPC
DAY 1 SLIGHT RISK FOR SEVERE WEATHER AS OF 20Z. WOULD NOT RULE OUT
THE POSSIBILITY OF SOME STRONG TO SEVERE STORMS AS FAR SOUTH AS
THE MASON-DIXON LINE. PRIMARY THREATS WILL BE DAMAGING WINDS
AND/OR HAIL...WITH A VERY ISOLATED CHANCE OF A TORNADO. LOCATIONS
SOUTH OF INTERSTATE 70 COULD STILL SEE A SHOWER SUNDAY
MORNING...BUT CLEARING WILL MOVE IN FROM THE NORTH SUNDAY
AFTERNOON. HIGH TEMPERATURES WILL BE SLIGHTLY COOLER ON
SUNDAY...BUT WITH NO STRONG PUSH OF COLD AIR BEHIND THE
FRONT...TEMPS SHOULD STILL BE A COUPLE OF DEGREES BELOW NORMAL.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL DRIFT SOUTHEAST FROM MICHIGAN ACROSS THE EASTERN
GREAT LAKES SUNDAY NIGHT AND REMAIN OVER THE AREA THROUGH MONDAY
NIGHT. ALTHOUGH AN UPPER LEVEL HIGH WILL SIT OVER THE SOUTHEASTERN
UNITED STATES...A SHORTWAVE SHOULD ROTATE ACROSS OHIO TUESDAY. RIGHT
NOW...DO NOT THINK THERE WILL BE ENOUGH DEEP MOISTURE TO TRIGGER
MUCH IN THE WAY OF ORGANIZED PRECIPITATION...BUT SOME ADDITIONAL
CLOUD COVER SHOULD BE PRESENT. TEMPERATURES WILL BE A FEW DEGREES
ABOVE SEASONAL NORMS DURING THE PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A WARM PERIOD FOR THE CWA IN THE LONG TERM WITH TEMPERATURES
APPROACHING 90 ON WEDNESDAY. TEMPERATURES WILL BE JUST ABOVE
NORMAL TUESDAY AND THEN SHOULD WARM TO 5 TO 10 DEGREES ABOVE
NORMAL FOR THE LATTER HALF OF NEXT WEEK.

A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY AS LOW
LEVEL MOISTURE INCREASES AND A COUPLE OF SHORTWAVES MOVE OVER THE
TOP OF THE RIDGE.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A FRONTAL BOUNDARY MOVING SOUTH THROUGH THE AREA THIS EVENING WILL
TRIGGER ANOTHER ROUND OF SHOWERS AND THUNDERSTORM BETWEEN 02Z-08Z.
THERE COULD BE A FEW SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS
LINGERING INTO THE MORNING HOURS AT MGW. OTHERWISE...VFR
CONDITIONS ARE EXPECTED THROUGHOUT THE TAF PERIOD.

HIGH PRESSURE WILL BUILD IN LATER SUNDAY AND PROVIDE VFR
CONDITIONS THROUGH THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 4, 6:26 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT SAT JUN 4 2011

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-022-052230-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
626 PM EDT SAT JUN 4 2011

...SEVERE THUNDERSTORM WATCH 428 IN EFFECT UNTIL 2 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-052230-
GARRETT-PRESTON-TUCKER-
626 PM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-022-023-052230-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
626 PM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 4, 7:54 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
754 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             COSHOCTON               40.26N  81.85W
06/04/2011  E1.00 INCH       COSHOCTON          OH   PUBLIC

&&

EVENT NUMBER PBZ1100815

ASMITH
Local storm report, Jun 4, 7:55 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             COSHOCTON               40.26N  81.85W
06/04/2011  E0.75 INCH       COSHOCTON          OH   PUBLIC

&&

EVENT NUMBER PBZ1100816

ASMITH
Local storm report, Jun 4, 7:59 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
759 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             COSHOCTON               40.21N  81.79W
06/04/2011  E1.00 INCH       COSHOCTON          OH   PUBLIC

            EVENT OCCURRED BETWEEN 734 PM 06 04 2011 AND 749 PM 06
            04 2011

&&

CORRECTED EVENT TIME...EVENT...REMARKS

EVENT NUMBER PBZ1100817

ASMITH
Local storm report, Jun 4, 8:34 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N  81.44W
06/04/2011                   TUSCARAWAS         OH   LAW ENFORCEMENT

            TREES REPORTED DOWN IN THE CITY AND ALONG SR 416 JUST
            OUTSIDE OF THE CITY

&&

EVENT NUMBER PBZ1100818

ASMITH
Local storm report, Jun 4, 8:37 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
837 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     UHRICHSVILLE            40.39N  81.35W
06/04/2011                   TUSCARAWAS         OH   LAW ENFORCEMENT

            TREES DOWN AND TRANSFORMER FIRE

&&

EVENT NUMBER PBZ1100819

ASMITH
Local storm report, Jun 4, 8:39 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
839 PM EDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     STRASBURG               40.59N  81.53W
06/04/2011                   TUSCARAWAS         OH   LAW ENFORCEMENT

            TREES REPORTED DOWN

&&

EVENT NUMBER PBZ1100820

ASMITH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:07 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Monroe53 min
Jun 4, 8:45 PM EDTSevere Thunderstorm WarningPBZBelmont, Coshocton, Guernsey, Harrison, Monroe, Noble and 1 more45 min
Jun 4, 9:08 PM EDTSpecial Weather StatementPBZNoble52 min
Jun 4, 9:27 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble48 min
Jun 4, 9:28 PM EDTTornado WarningPBZCoshocton32 min
Jun 4, 9:34 PM EDTSpecial Weather StatementPBZGuernsey41 min
Jun 4, 9:42 PM EDTTornado WarningPBZCoshocton15 min
Jun 4, 9:46 PM EDTSpecial Weather StatementPBZHarrison, Tuscarawas44 min
Jun 4, 9:51 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum54 min
Jun 4, 9:58 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Noble, Tuscarawas47 min
Jun 4, 10:17 PM EDTSpecial Weather StatementPBZMonroe28 min
Jun 4, 10:46 PM EDTSpecial Weather StatementPBZGuernsey, Muskingum, Noble44 min
Jun 4, 11:25 PM EDTSpecial Weather StatementPBZTuscarawas50 min
Jun 4, 11:47 PM EDTAreal Flood AdvisoryPBZMuskingum3 hr
Jun 5, 12:19 AM EDTFlash Flood WarningPBZMuskingum4 hr
Jun 5, 12:29 AM EDTAreal Flood AdvisoryPBZCoshocton3 hr
Jun 5, 4:15 AM EDTAreal Flood WarningPBZMuskingum4 hr
Jun 5, 4:57 AM EDTSpecial Weather StatementPBZBelmont48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.